... anyone gain weight? Is there anything else I should look out for?
Hi, you should avoid taking them together as they can interact badly. I would ask your doctor or pharmacist for an alternative. Also it is much more likely to lose weight while taking savella. There are quite a lot of potential side effects so it would be good to check them out. Type savella in to the search box at the top of this site and you will be provided with a load of info about this medication.
As Delila said, it is not recommended because of the following possibilty of serotonin syndrome:
tramadol ↔ milnacipran
Applies to: tramadol, Savella (milnacipran)
GENERALLY AVOID: Due to its serotonergic activity, coadministration of tramadol with serotonin-enhancing drugs such as SSRIs, SNRIs, nefazodone, trazodone, and mirtazapine may potentiate the risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A and 2A receptors. Symptoms of the serotonin syndrome may include mental status changes such as irritability, altered consciousness, confusion, hallucinations, and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis; neuromuscular abnormalities such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia; and gastrointestinal symptoms such as abdominal cramping, nausea, vomiting, and diarrhea. Patients receiving tramadol with serotonin-enhancing drugs may also have an increased risk of seizures due to additive epileptogenic effects of these agents.
MANAGEMENT: In general, the use of tramadol in combination with highly serotonergic agents should be avoided if possible, or otherwise approached with caution if potential benefit is deemed to outweigh the risk. Patients should be closely monitored for symptoms of the serotonin syndrome during treatment. Particular caution is advised when increasing the dosages of these agents. The potential risk for serotonin syndrome should be considered even when administering serotonergic agents sequentially, as some agents may demonstrate a prolonged elimination half-life.
I would definitely discuss with your doctor before taking these two drugs and be aware of the symptoms of serotonin syndrome if you do. It is rare but possible. The doctor maybe willing to prescibe another mild opiate such as hydrocodone that would not have the same interaction potential.
Do ask your doctor about this. While the two medications definitely have the possibility of Seratonin Syndrome, so do a whole slew of other medications. These medications are sedating and one has to be watching closely for signs of being too sleepy, not breathing enough, there are many more symptoms but you get the idea - too much medication. Seratonin syndrome is nothing to mess with, however, I have been on many medications over the past 30 years that have had this possibility and no doctor or pharmacist even brought it to my attention. Your doctor may be ok with you using both meds and just keeping an eye out on your breathing, etc. until you are accustomed to taking it. Do ask your doctor about it - this is a significant problem - but don't be surprised if he/she says it's ok to take it. Best wishes -
I actually had serotonin syndrome, and it was quite scary, moreso to my family than myself, as I was despondent, and didn't even realize anything was wrong. I was told I was not sure what day it was, where I was, or even what my name and address were. I was told I was in a fugue state. So definitely check with a doctor!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 29 Dec 2009 • 1 answer
Posted 29 Jun 2010 • 7 answers
Posted 7 Feb 2011 • 4 answers
Posted 6 Mar 2012 • 2 answers
Posted 27 Apr 2012 • 10 answers